The holidays may be over, but cold and flu season is far from finished. Between now and the end of winter, parents and caregivers across the state will scour their local pharmacies for relief from cold or flu symptoms for themselves and their children. However, some of these medications can do more harm than good when used improperly, and the Illinois Poison Center (IPC) is warning families to be careful about how they store the products they bring into their homes.
In 2017, the IPC managed three serious cases involving children who accidentally ingested over-thecounter cold symptom relief products containing camphor. All of them suffered from nausea, vomiting, drowsiness, and seizure-like symptoms, including tremors, shakiness and eyes rolling in the back of the head. All three required hospitalization, and fortunately, each child recovered.
“Thankfully, these cases have a happy ending, but they’re a reminder of just how toxic products all of us have at home can be,” says Carol DesLauriers, Pharm.D., D.A.B.A.T., Senior Director, IPC. “Anyone who spends time with young children needs to be aware of the danger and store these medications properly.”
Camphor is found in low concentrations in topical ointments, rubs and vaporizer solutions—e.g. Vicks VapoRubTM, Vicks VapoSteamTM and similar name-brand and generic products—used to treat cold or flu symptoms, by either massaging them into the skin or adding them to humidifiers. When used as directed, these products are safe and can relieve coughs and congestion and soothe nasal passages. However, when swallowed, they can be toxic.
The IPC reported 372 cases of camphor poisoning in 2017, most of them from accidental ingestion. The majority of these exposures involved curious toddlers swallowing camphor-containing products. In other instances, children and adults mistakenly ingested substances with camphor, believing they were traditional liquid cough and cold medication. Camphor, a stimulant to the central nervous system, can cause nausea and vomiting, confusion, agitation, hallucinations, tremors, and seizures. Symptoms usually appear within 90 minutes of exposure.
If parents and caregivers have medications containing camphor in their homes, they should always store them out of reach and out of sight of small children. Many camphor-containing products—which include some arthritis topical creams, gels and patches, cold sore blister products and mothball formulations, in addition to cold relief medication—are not sold in child-resistant containers. It takes only a moment for a young child to swallow a few mouthfuls.
If you suspect someone has ingested camphor:
Never induce vomiting
Avoid giving them milk or oily foods.
Similarly, if a camphor-containing product is in the eyes, rinse them thoroughly with room temperature water.
In all cases of suspected exposure to camphor, immediately call the IPC helpline at 800-222-1222. To learn more about camphor, see a recent IPC blog post, at http://ipcblog.org/2017/12/06/got-cold-or-cough-with-congestion-get-cautious-with-camphor/
For more information on medication safety and other topics from the IPC, go to http://illinoispoisoncenter.org/Resource_Center.
IPC experts are available to provide information and treatment advice 24 hours per day, 365 days per year, including holidays. If you suspect that you or someone you know has been exposed to a potentially harmful substance, please call the IPC at 800-222-1222. The call is free and confidential. For more information, visit the IPC’s website: http://illinoispoisoncenter.org